King's College London

Research portal

Traditional Anticoagulants and Hair Loss: A Role for Direct Oral Anticoagulants? A Review of the Literature

Research output: Contribution to journalArticle

Original languageEnglish
Number of pages6
JournalDrugs - Real World Outcomes
DOIs
Publication statusPublished - 7 Jan 2016

Documents

King's Authors

Abstract

Hair loss is associated with the anticoagulants heparin and warfarin. With the recent availability of direct oral anticoagulants (DOACs) it is of clinical interest to know if they are implicated with hair loss and/or whether they could be successfully prescribed for patients who suffer from coumarin- or heparin-related alopecia. Initially reports of heparin- and coumarin-associated alopecia available through PubMed and Medline were explored in order to establish the cause of this side effect. Currently there is a lack of unanimity on why anticoagulants cause alopecia. However, timing and presentation strongly suggest that telogen effluvium is part of the process. The observation that both heparins and coumarins cause a similar pattern of hair loss suggests a shared mechanism related to anticoagulant activity. To date, the World Health Organization has received 405 reports of DOAC-associated alopecia through their pharmacovigilance database VigiBase®. Additionally, real world registry data describes an alopecia incidence of 4.4 per 100 patient years in patients prescribed rivaroxaban and dabigatran. Further widespread clinical experience is required to ascertain if this is true, but early indications suggest that DOACs are implicated in hair loss and will not provide a suitable alternative for patients suffering from alopecia related to traditional anticoagulants

Download statistics

No data available

View graph of relations

© 2018 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454